Alert archive / Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 101, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 15, 2025, 8:16 PM EDT for Spotsylvania County, Virginia. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2025, 8:16 PM EDT (00:16 UTC)
- Expired
- Jul 15, 2025, 9:52 PM EDT
- In force
- 96 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Spotsylvania County, VA
The radar
The Sterling radar (KLWX), 104 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1378 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325
WGUS51 KLWX 160016
FFWLWX
VAC177-160315-
/O.NEW.KLWX.FF.W.0101.250716T0016Z-250716T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
816 PM EDT Tue Jul 15 2025
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
South Central Spotsylvania County in central Virginia...
* Until 1115 PM EDT.
* At 816 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 1.5 inches in 1
hour. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Glenora...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3813 7777 3813 7776 3806 7766 3804 7765
3801 7767 3801 7771 3802 7772 3802 7773
3803 7773 3803 7775 3804 7775 3805 7775
3805 7777 3806 7778 3808 7779 3808 7781
3813 7778
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
CJL1 follow-up statement
924
WGUS71 KLWX 160152
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
952 PM EDT Tue Jul 15 2025
VAC177-160202-
/O.CAN.KLWX.FF.W.0101.000000T0000Z-250716T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Spotsylvania VA-
952 PM EDT Tue Jul 15 2025
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL SPOTSYLVANIA
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM EDT for portions of
central, northwest, and western Virginia.
&&
LAT...LON 3813 7777 3813 7776 3806 7766 3804 7765
3801 7767 3801 7771 3802 7772 3802 7773
3803 7773 3803 7775 3804 7775 3805 7775
3805 7777 3806 7778 3808 7779 3808 7781
3813 7778
$$
CJLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:32 PM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jul 15, 3:32 PM EDT, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 332 PM EDT Tue Jul 15 2025 .SYNOPSIS... A frontal boundary will remain nearly stationary over the region today before dissipating by Wednesday morning. Another cold front moves through the region late Friday before stalling nearby through the weekend, possibly into early next week. && .NEAR TERM /THROUGH TONIGHT/... Relative to yesterday, the local radar mosaic shows a much less active setup across the region. This is in response to a building mid/upper ridge which is settling over the central Appalachians into the Mid-Atlantic states. A rather subdued looking cumulus field is evident on the GOES-19 visible satellite channel. There are some localized enhancements across the Blue Ridge Mountains as well as along a west-east boundary stretching from St. Mary's County into central Virginia. Both of these areas have a modest signal for enhanced rainfall amounts. Flood Watches remain in effect across Augusta, Nelson, Albemarle, and St. Mary's counties until midnight. This also includes the central Virginia Blue Ridge. This particular zone is where convection is generally ongoing, but is rather disorganized and more transient in nature. The limited upward growth is evidenced in the dearth of lightning activity. However, flash flooding remains possible in these areas through the afternoon and evening hours, particularly as storms intensify. As noted by the precipitable water values averaging just above 2 inches, a tropical air mass remains in place across areas south of I-66. Given such an air mass, rainfall rates inside the watch area could approach 1.50 to 2.50 inches per hour. For locations north of I-66, expect a mainly dry forecast through the remainder of the day. High temperatures across the region should top out in the mid/upper 80s to near 90 degrees. With dew points ranging from the upper 60s to mid 70s, heat indices will largely be in the mid/upper 90s. Heading into the tonight, any convective chances to the south wane by after midnight. A mild and humid air mass persists with forecast lows in the upper 60s to mid 70s (60s for the mountains). Light winds combined with saturation of the low levels will support patchy fog, some locally dense. Areas that see heavy rainfall today and the more vulnerable low-lying river valleys have the best shot at dense fog. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As the upper ridge departs to the east, heights again lower on Wednesday in response to a combination of shortwaves and convective-induced perturbations. The energetics aloft will again move into the very moist and unstable environment across the Mid-Atlantic states. A preponderance of 12Z high-resolution models favor semi-robust convection across the region on Wednesday afternoon and evening. Not surprisingly, the placement of convective maxima vary from model to model, but the signal is certainly present. Area-wide precipitable water values return to the 2 to 2.25 inch range which is up around the 95th percentile and above for mid-July. This combination of identifiable forcing mechanisms with anomalous tropical moisture will enhance the risk of flash flooding on Wednesday. The Weather Prediction Center has upgraded much of the area into a Slight Risk for excessive rainfall. Flood Watches will likely be needed at some point given Wednesday's setup. Severe weather is not completely out of the question either as the Storm Prediction Center has raised the risk area to a Marginal across much of the region. Taller thunderstorms will be capable of carrying water-loaded downdrafts to the surface which would bring a threat of damaging wind gusts. Any convective threats should wane after dark given the loss of diabatic heating. On the temperature side, expect another typical summertime day with highs rising into the upper 80s to low 90s. Adding the persistent humidity in the air will carry heat indices to around 97 to 102 degrees. The only relief would come in the scattered to numerous thunderstorms across the region. Warm and humid conditions again persist into the night with low temperatures in the low/mid 70s. Like previous nights, patchy fog may develop across the region. Moving into Thursday, the local area appears to be in between systems which should yield a reduced threat of convection. However, temperatures do spike further with high temperatures pushing into the 90 to 95 degree range. Adding the persistent high dew points carries heat indices to around 100 to 105 degrees. This would near Heat Advisory thresholds so this bears some watching. Little to no relief is expected into the night with Thursday night's low temperatures well into the 70s (mid 60s to low 70s for mountain locales). && .LONG TERM /FRIDAY THROUGH TUESDAY/... The longwave pattern across the CONUS should remain fairly consistent through the long term period, with zonal flow across the northern tier of states and subtropical ridging in place over the south. Multiple disturbances will pass to our north within zonal flow during the long term period. This will keep conditions active, with daily chances for showers and thunderstorms across the area. Temperatures will remain near average, with highs in the upper 80s to around 90, and lows in the upper 60s and lower 70s. While an instance or two of damaging winds or flash flooding can't be ruled out any day, Friday appears to be the day with the greatest chance for damaging winds or flash flooding. A cold front will approach from the north and west that day as deep moisture pools ahead of the front and mid-level flow increases to around 25-30 knots. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... With the focus for convection shifting to the south, only KCHO has convective groups in the TAF for today. At this point, any activity has been lacking so will monitor trends during the next shift. Otherwise, winds remain on the lighter side with some restrictions possible heading into the overnight hours. Patchy fog could yield some MVFR conditions, particularly across the more western terminals. Wednesday is looking fairly active across the area with the potential for sub-VFR conditions at all TAF sites. There was enough of a signal to go with a prevailing -TSRA group at KDCA, KIAD, and KBWI between 20-00Z. A PROB30 group remains for the few hours before given the potential for earlier convective development. Otherwise, southerly winds increase through the day with possible gusts up to 15 knots. Like previous nights, patchy fog may develop. Convective chances decrease on Thursday, but cannot rule out brief restrictions as air mass thunderstorms pop up. Prevailing VFR conditions are expected on both Friday and Saturday. A thunderstorm could lead to brief restrictions either afternoon or evening. Winds will generally be out of the northwest on Friday, and out of the south on Saturday. && .MARINE... Sub-advisory caliber winds remain for the next 24 hours given weak gradients. However, a ramp up is eventually expected during the second half of Wednesday into Thursday. The uptick in southerly winds may lead to some localized channeling effects, particularly across the southern-most waters. Small Craft Advisories may be needed from Wednesday evening into portions of Thursday as gusts rise to 20 to perhaps 25 knots. A threat for convection on Wednesday will lead to some hazardous marine conditions, particularly during the afternoon/evening hours. Special Marine Warnings may be needed for any of the stronger storms. Convective chances decrease into Thursday, but some isolated to scattered storms may fire up during peak heating. Sub-SCA level winds are expected on both Friday and Saturday. Winds will generally be out of the northwest on Friday, and out of the south on Saturday. && .TIDES/COASTAL FLOODING... After a brief lull in the warm advection flow regime, expect a return to the prolonged period of southeasterly winds. This will lead to elevated tidal anomalies through midweek, particularly across Annapolis. This location will see Action stage at times, particularly during the higher of the two astronomical high tide cycles. However, outside of freshwater influences from heavy rainfall, the threat for tidal flooding appears low. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...Flood Watch until midnight EDT tonight for MDZ017. VA...Flood Watch until midnight EDT tonight for VAZ025-036-037-508. WV...None. MARINE...None. && SYNOPSIS...BRO NEAR TERM...BRO SHORT TERM...BRO LONG TERM...KJP AVIATION...BRO/KJP MARINE...BRO/KJP TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, Jul 15, 1:05 PM EDT, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 105 PM EDT Tue Jul 15 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-161715- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 105 PM EDT Tue Jul 15 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Flood Watch has been issued for the threat of flash flooding across St. Mary's County. This is in effect until midnight. Elsewhere, isolated instances of flash flooding are possible this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-161715- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 105 PM EDT Tue Jul 15 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Flood Watch has been issued for the threat of flash flooding across Nelson, Albemarle, and Augusta counties, as well as the Central Virginia Blue Ridge. This is in effect from 2 PM until midnight. Elsewhere, scattered instances of flash flooding are possible this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ501-502-509-510-VAZ503-504-WVZ501>506-161715- Extreme Western Allegany-Central and Eastern Allegany- Western Garrett-Eastern Garrett-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Eastern Mineral- Western Pendleton-Eastern Pendleton- 105 PM EDT Tue Jul 15 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight Scattered instances of flash flooding are possible this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 15, 7:47 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
747 PM EDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Flash Flood 2 SSW Arrington 37.65N 78.92W
07/15/2025 Nelson VA 911 Call Center
Road washed out in the 2000 block of South Powells
Island Rd.
&&
Event Number LWX2506193
CJLThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:50 PM EDT | Flash Flood Warning | LWX | Albemarle, Greene | 63 min |
| Jul 15, 9:12 PM EDT | Areal Flood Warning | LWX | Rockingham | 3 hr |
| Jul 16, 12:41 AM EDT | Areal Flood Warning | LWX | Albemarle | 107 min |
| Jul 16, 4:11 AM EDT | Small Craft Advisory | LWX | 38 hr | |
| Jul 16, 12:06 PM EDT | Flood Watch | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Culpeper and 25 more | 12 hr |
| Jul 16, 4:39 PM EDT | Heat Advisory | LWX | Arlington, Clarke, Fairfax, Fauquier, Frederick, King George and 10 more | 27 hr |
| Jul 16, 6:24 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 36 min |
| Jul 16, 6:43 PM EDT | Flash Flood Warning | LWX | Rappahannock, Warren | 3 hr |
| Jul 16, 6:57 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Rappahannock, Warren | 33 min |
| Jul 16, 6:57 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 48 min |
| Jul 16, 7:08 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Rappahannock | 19 min |
| Jul 16, 7:32 PM EDT | Flash Flood Warning | LWX | Rockingham, Shenandoah | 85 min |
| Jul 16, 7:43 PM EDT | Severe Thunderstorm Warning | LWX | Madison, Page, Rappahannock, Rockingham, Shenandoah, Warren | 32 min |
| Jul 16, 7:47 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William, City of Manassas | 28 min |
Nearby
Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.